Kansas, 2025

Hail and Damaging Wind in Kansas, September 19, 2025

September 19, 2025 · NWS GLD · 4 events in 3 counties and zones

In the early afternoon of the 19th, a cold front moving over northwestern Kansas caused a few isolated storms to form that generally moved south-southeast, except one supercell that moved almost due east over Oberlin then moved south. This single storm was the source for the storm reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the early afternoon of the 19th, a cold front moving over northwestern Kansas caused a few isolated storms to form that generally moved south-southeast, except one supercell that moved almost due east over Oberlin then moved south. This single storm was the source for the storm reports. Hail up to 2.25 inches were reported, the largest falling in eastern Sheridan County. The strongest reported gust was 69 MPH near Quinter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 19, 2:20 PM CST, 20 minutes earlier. Its key messages:

  • An isolated severe storm is possible along/east of Hwy 83 between 5-9 PM MDT/6-10 PM CDT. Large hail and 65 mph wind gusts appear to be the primary hazards, should storms develop. Recent trends suggest a lower probability of (or reduced potential for) severe weather in the Goodland county warning area.
  • Above average temperatures will return over the weekend, with highs in the mid 80's on Sat-Sun.
Area forecast discussion, Sep 19, 2:20 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
220 PM MDT Fri Sep 19 2025

.KEY MESSAGES...

- An isolated severe storm is possible along/east of Hwy 83
  between 5-9 PM MDT/6-10 PM CDT. Large hail and 65 mph wind
  gusts appear to be the primary hazards, should storms develop.
  Recent trends suggest a lower probability of (or reduced
  potential for) severe weather in the Goodland county warning
  area.

- Above average temperatures will return over the weekend, with
  highs in the mid 80's on Sat-Sun.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 215 PM MDT Fri Sep 19 2025

Today-Tonight: A broad, complex upper level low over the
Dakotas will slowly/gradually track eastward into the Upper
Midwest this afternoon into tonight. Robust shortwave energy
(and focused upper forcing) over east-central Nebraska at 19 UTC
will progress E-ESE to the Nebraska-Iowa border (away from the
Goodland CWA) this afternoon. Guidance suggests that low- level
convergence within, and strengthening southerly flow on the
eastern periphery of, a broad lee cyclone/trough over western KS
will foster isolated convective development along/east of Hwy
83 in northwest KS late this afternoon and early this evening.
Confounding factors include whether or not (or to what extent)
ongoing convection accompanying the aforementioned shortwave
energy in central Nebraska will alter/influence environmental
conditions over northwest KS late this afternoon. Output from
current and recent (06-18Z) runs of the HRRR and (06-12Z) NAM
NEST remain less enthusiastic (compared to prior runs) about
convective development and intensity in northwest KS this
afternoon. Radar/satellite trends the past hour (19-20 UTC)
clearly indicate that scattered convective development has
commenced along the Hwy 36 corridor near the KS-NE border. Given
that convective development is already underway.. in the
presence of 1000-1500 J/kg MLCAPE and ~50 KT effective deep
layer shear.. a supercell capable of producing large hail is
certainly possible *if* updraft organization can be acquired/
sustained. In light of current trends, the 'window of
opportunity' for severe weather may be an hour or two earlier
than previously indicated.. ~2-7 pm MDT / 3-8 pm CDT.

Sat-Sun: Guidance suggests that a complex, disjointed synoptic
pattern characterized by (1) a sinuous, speedy northern stream
jet at higher latitudes in Canada and (2) a speedy, increasingly
sinuous southern stream jet along the southern Pacific Coast,
Desert Southwest and 4-Corners.. will prevail over North America
this weekend. While the Tri-State area will be in closest
proximity to (and more likely to be influenced by) the southern
stream jet.. a fractured branch of the northern stream jet
(manifesting as slow moving/nearly-stalled waves over the
Northern Plains) will no doubt introduce additional complexity/
uncertainty to the evolution of the upper level pattern (and
sensible weather conditions) over the Central Plains. Expect
increasing upper level cloud cover.. orographic cirrus, in
particular.. which may temper highs over much of the area
(especially eastern CO). Considerable uncertainty persists with
regard to precipitation chances/coverage.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 215 PM MDT Fri Sep 19 2025

Long range guidance continues to suggest that a closed low will
develop over the central-northern Rockies/High Plains early
next week. If this is the case, one would expect active/
dynamic weather. Below average confidence in forecast specifics.
Forecast confidence typically decreases with range. Below
average, in this context, is intended to communicate a further
reduction in confidence associated with /inherent-to/ increased
pattern complexity, e.g. patterns characterized by cut-off waves
and multi-branched jet/wave interactions, among other factors.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1155 AM MDT Fri Sep 19 2025

GLD: VFR conditions are anticipated to prevail this afternoon
into this evening. MVFR-IFR stratus may develop overnight
(mainly after ~06Z Sat), though.. guidance is split with regard
to whether or not stratus will develop.. and confidence is low.
Absent stratus, VFR conditions will otherwise prevail. Breezy
(15-25 knot) SSW-SW winds will weaken and become light and
variable late this afternoon as a broad lee trough/cyclone
shifts eastward from CO into far western KS. Winds are expected
to shift to the N or NE at ~10 knots after sunset (as the
aforementioned lee trough/cyclone shifts south toward the KS-OK
border).. remaining light and gradually veering to the E by the
end of the TAF period.

MCK: A shower/storm cannot be ruled out in vicinity of the
McCook terminal late this aft-eve (~23-03Z). Sub-VFR fog or
stratus could develop a few hours on either side of sunrise
(~06-12Z Sat). Otherwise, VFR conditions are anticipated to
prevail through the TAF period. Light S-SW or variable winds
will shift to the N-NE after sunset.. remaining light and
gradually veering to the E by the end of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Vincent
Hazardous weather outlook, Sep 19, 1:02 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
102 PM MDT Fri Sep 19 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
102 PM MDT Fri Sep 19 2025 /202 PM CDT Fri Sep 19 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

An isolated severe storm is possible late this afternoon and early
this evening, mainly along and east of Highway 83 in northwest Kansas
between 6 PM and 10 PM CDT. Large hail and wind gusts up to 65 mph
appear to be the primary hazards, should storms develop.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather conditions.

Vincent

In the hours before

Local storm report, Sep 19, 2:24 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
224 PM MDT Fri Sep 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     Hail             Jennings                39.68N 100.29W
09/19/2025  M1.75 Inch       Decatur            KS   Trained Spotter

            Golfball size hail in Jennings.

&&

JRB

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
September 19, 2:40 PM CST to 2:50 PM CST
Where
Decatur County, 0.53 mi W of Jennings
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.680, -100.290

Most of the hail was nickel to half dollar size, only a few were golf ball. Lasted around 10 minutes.

Hail, Sheridan

When
September 19, 4:00 PM CST to 4:15 PM CST
Where
Sheridan County, 1.36 mi W of Studley to 2.42 mi E of Tasco
Measured
2.25 in hail
Reported by
Public
Coordinates
39.354, -100.195

Multiple reports from mPing along Highway 24 of hail ranging from 1.5 to 2.25 inches.

Hail, Gove

When
September 19, 5:45 PM CST
Where
Gove County, 0.54 mi W of Quinter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -100.240

Trained spotter reports 0.75 inch hail.

Thunderstorm Wind, Gove

When
September 19, 6:00 PM CST
Where
Gove County, 3.74 mi SSE of Quinter
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.020, -100.203

Kksquint19 weather underground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288182, 1288184, 1288187, 1293506.